Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Albuquerque, NM

July 22, 2017Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 22, 2017, 6:53 PM MDT for Socorro County, New Mexico. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 6:53 PM MDT (00:53 UTC)
Expired
Jul 22, 2017, 8:15 PM MDT
In force
82 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 111 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
3043 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WGUS55 KABQ 230053
FFWABQ
NMC053-230215-
/O.NEW.KABQ.FF.W.0005.170723T0053Z-170723T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
653 PM MDT SAT JUL 22 2017

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Northeastern Socorro County in central New Mexico...

* Until 815 PM MDT.

* At 652 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is expected.

* Flash flooding will remain over mainly rural areas of northeastern
  Socorro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.

&&

LAT...LON 3418 10666 3408 10674 3413 10684 3422 10678

$$

40
3 follow-up statements
606 
WGUS75 KABQ 230104
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
704 PM MDT SAT JUL 22 2017

NMC053-230215-
/O.CON.KABQ.FF.W.0005.000000T0000Z-170723T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro-
704 PM MDT SAT JUL 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHEASTERN SOCORRO COUNTY...

At 703 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. 

Flash flooding will remain over mainly rural areas of northeastern
Socorro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.

&&

LAT...LON 3418 10666 3408 10674 3413 10684 3422 10678

$$

40
747 
WGUS75 KABQ 230118
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
718 PM MDT SAT JUL 22 2017

NMC053-230215-
/O.CON.KABQ.FF.W.0005.000000T0000Z-170723T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro-
718 PM MDT SAT JUL 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHEASTERN SOCORRO COUNTY...

At 718 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  

Flash flooding will remain over mainly rural areas of northeastern
Socorro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage and low lying areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.

&&

LAT...LON 3418 10666 3408 10674 3413 10684 3422 10678

$$

40
344 
WGUS75 KABQ 230211
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
811 PM MDT SAT JUL 22 2017

NMC053-230220-
/O.EXP.KABQ.FF.W.0005.000000T0000Z-170723T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro-
811 PM MDT SAT JUL 22 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SOCORRO COUNTY WILL
EXPIRE AT 815 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3418 10666 3408 10674 3413 10684 3422 10678

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:05 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 22, 5:05 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
505 PM MDT Sat Jul 22 2017

.AVIATION...
00Z TAF CYCLE
Dominant upper high center to continue regrouping over the Four
Corners/Great Basin. Sct convection which developed over the
northern and western higher terrain will drift to the west and south
and into the lower elevations while wdly sct tstms over the ern
plains track to the west. Outflow boundary collisions will also
result in erratic cell motion. In addition, short term forecast
models indicate a surface boundary originating from convection over
the north central/northeast to track southward through most of the
ern plains and central portion of NM by 23/09Z. Mts occasionally
obscured in brief MVFR cigs/vsbys in tstms, the stronger of which may
contain small hail and wnd gusts to 45kt. Light showers and isold
tstms to linger aft 23/06Z.

&&

.PREV DISCUSSION...311 PM MDT Sat Jul 22 2017...
.SYNOPSIS...
Showers and storms with locally heavy rainfall will continue over NM
through the weekend as a weak frontal boundary sags south through
the state. There is an elevated risk of flash flooding with this
pattern along and west of the central mountain chain into Sunday.
High pressure will rebuild over eastern NM for most of next week and
focus the moisture plume over northern and central NM. Not much
change is expected over the state with daily rounds of showers and
thunderstorms, especially around the high terrain. Any direct hit
from storms will be capable of producing heavy rainfall and possible
flash flooding. Temperatures in this pattern will be close to normal.

&&

.DISCUSSION...
As can often happen with convective season, there is another shift
in model trends today. The past two or three model cycles favored an
H5 dome centered over NM all of next week with a weakened moisture
plume thinned out over the state. Now, several 12Z runs have more
abundant deep-layer moisture centered over NM while the H5 ridge
drifts from west TX into eastern AZ through next week.

But first, the boundary that models struggled with the past few days
has come to fruition across northern NM and is serving as the focus
for showers and storms with locally heavy rainfall. The 12Z WRF/NAM
and latest HRRR/RAP have caught on and show a robust convectively
aided boundary shifting southward and becoming stationary along the
I-40 corridor overnight into Sunday. Meanwhile, a 35kt speed max at
300mb over the Four Corners region shifts southeast across northern
NM. The main point of uncertainty is how much a 500-400mb layer dry
slot limits convection in the same area where low level convergence
is strongest. Despite this wrinkle in confidence, based on near-term
and hi-res model solutions have raised PoPs along the I-40 corridor
thru Sunday with mention of heavy rainfall. PWAT values are shown to
rise above 1.2" for many areas so the potential for flash flooding
will continue into Sunday.

As noted above, the 12Z model suite has trended wetter again next
week. The H5 ridge builds into eastern NM Monday while an H5 low
center gathers along the CA coastline. A more favorable pattern for
deep-layer, moist southerly flow develops across the area, which has
been lacking on most days this season. This will allow the potential
for flash flooding to continue Monday. The H5 center slowly drifts
west across central NM Tuesday and Wednesday then into AZ Thursday.
This will gradually shift the steering flow throughout the week but
with overall slow storm motions. PWAT values rise to as high as 1.5"
at KABQ Thursday per the 12Z GFS, which would be centered on our
climatological peak for the season. If in fact the wetter pattern
materializes then locally heavy rainfall with recycling of low level
moisture will continue each afternoon through at least next weekend.

Guyer

&&

.FIRE WEATHER...
Afternoon storms have fired up early today over the northern and
western high terrain. Storm motion will be slow and generally to the
W/WNW through this evening. A mid-level layer of dry air has so far
acted to supress and delay convection over much eastern and central
NM until later this evening. A backdoor sfc bdry will slide S over
the NE NM tonight, with the chance for overnight storms firing up
during its passage as well as producing a modest east gap wind
through the cntrl RGV. The backdoor front also looks to collide with
a remnant sfc bdry currently parallel with I-40, sparking overnight
storm activity over the eastern plains mainly S of I-40.

Sunday will see increased coverage of afternoon storm activity
firing off the higher terrain before moving to lower elevations.
Near record level PWAT values 1.25"-1.40" will be present across the
forecast area, along with Td's in the mid-upper 50s. Light steering
flow will create ripe conditions for flash flooding potential.

The upper high shifts east over the TX/OK panhandle early next week
with continued rounds of afternoon convection, mainly favoring
western and central NM. With decent monsoonal moisture remaining
over the area, showers/storms will likely persist late overnight
into the early morning hours. A slight downtrend in storm coverage
is expected by mid-week as the upper high transitions back west.
With both the GFS and ECM hinting at another inverted trough passing
to the south of NM, look for an uptick in storm coverage by the end
of next week into next weekend.

Daytime highs will be at or near average through the forecast area,
trending below average where increased cloud coverage from storm
activity is expected. Vent rates trend down as the upper high
transitions back over NM mid-late week, with poor to fair across
much of central NM.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for the following
zones... NMZ508>515-517-526-527.

&&
Hazardous weather outlook, Jul 22, 4:39 AM MDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
439 AM MDT Sat Jul 22 2017

NMZ501>540-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
439 AM MDT Sat Jul 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Locally heavy rainfall amounts near two inches are possible today
across the southwest and south central mountains, where localized
flash flooding may develop. Small hail and wind gusts to near 50 mph
are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locally heavy rainfall potential will increase and become more
widespread late Sunday into Monday across central and western New
Mexico. Localized flash flooding is possible. Small hail and wind
gusts to near 50 mph are possible with the stronger storms through
the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Jul 22, 4:51 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
451 PM MDT SAT JUL 22 2017

NMZ535-536-222315-
Roosevelt County-Curry County-
451 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND SOUTHERN
CURRY COUNTIES UNTIL 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saint Vrain to near Texico. Movement was
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Clovis, Farwell, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Portair and Pleasant Hill.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3428 10306 3427 10387 3451 10359 3452 10304
      3431 10304
TIME...MOT...LOC 2250Z 034DEG 11KT 3446 10355 3447 10308

44
Special weather statement, Jul 22, 5:51 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
551 PM MDT SAT JUL 22 2017

NMZ536-230015-
Roosevelt County-
551 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOSEVELT COUNTY
UNTIL 615 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Portales, moving south at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

This storm may intensify.

Locations impacted include...
Portales, Dora, Arch, Oasis State Park and Rogers.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3427 10340 3429 10318 3399 10311 3397 10343
TIME...MOT...LOC 2351Z 356DEG 16KT 3421 10329

44
Local storm report, Jul 22, 6:09 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     1 N CANNON AFB          34.39N 103.31W
07/22/2017  M58 MPH          CURRY              NM   ASOS

            KCVS ASOS.

&&

EVENT NUMBER ABQ1702113

TRM
Special weather statement, Jul 22, 6:16 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
616 PM MDT SAT JUL 22 2017

NMZ536-230045-
Roosevelt County-
616 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOSEVELT COUNTY
UNTIL 645 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near
Portales, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locally heavy rain will also be possible with this storm.

Locations impacted include...
Portales, Dora, Arch and Rogers.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3419 10339 3422 10318 3396 10307 3391 10339
TIME...MOT...LOC 0016Z 350DEG 12KT 3414 10328

44
Special weather statement, Jul 22, 6:18 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
618 PM MDT SAT JUL 22 2017

NMZ536-538-230045-
Roosevelt County-Chaves County Plains-
618 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT AND
NORTHERN CHAVES COUNTIES UNTIL 645 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Melrose, or 25 miles west of Portales, moving
south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.  The storm may intensify.

Locally heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of west central
Roosevelt and northern Chaves Counties.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3429 10389 3429 10368 3402 10361 3401 10394
TIME...MOT...LOC 0018Z 358DEG 12KT 3422 10379

44
Local storm report, Jul 22, 6:43 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
643 PM MDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     1 N CANNON AFB          34.39N 103.31W
07/22/2017  M58 MPH          CURRY              NM   ASOS

            KCVS ASOS.

&&

CORRECTED EVENT TIME

EVENT NUMBER ABQ1702113

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:16 PM MDTSpecial Weather StatementABQRoosevelt29 min
Jul 22, 6:18 PM MDTSpecial Weather StatementABQRoosevelt27 min
Jul 22, 6:20 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia115 min
Jul 22, 6:30 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 22, 6:44 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Jul 22, 6:49 PM MDTAreal Flood AdvisoryABQRoosevelt116 min
Jul 22, 6:56 PM MDTSpecial Weather StatementABQDe Baca34 min
Jul 22, 7:21 PM MDTSpecial Weather StatementABQRoosevelt24 min
Jul 22, 7:28 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 22, 7:38 PM MDTSpecial Weather StatementABQSocorro37 min
Jul 22, 7:42 PM MDTAreal Flood AdvisoryABQBernalillo93 min
Jul 22, 7:54 PM MDTAreal Flood AdvisoryABQRoosevelt111 min
Jul 22, 8:18 PM MDTAreal Flood AdvisoryABQSocorro87 min
Jul 22, 8:25 PM MDTAreal Flood AdvisoryABQSocorro95 min
Jul 22, 8:37 PM MDTAreal Flood AdvisoryABQCatron, Socorro53 min
Jul 22, 9:33 PM MDTAreal Flood AdvisoryABQRoosevelt117 min
Jul 23, 12:38 PM MDTAreal Flood AdvisoryABQSanta Fe112 min
Jul 23, 12:44 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos2 hr
Jul 23, 1:28 PM MDTSpecial Weather StatementABQHarding17 min
Jul 23, 1:48 PM MDTAreal Flood AdvisoryABQLincoln117 min
Jul 23, 2:00 PM MDTSpecial Weather StatementABQHarding15 min
Jul 23, 2:30 PM MDTFlash Flood WarningABQLincoln90 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.